Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 105, NWS Paducah, KY

May 4, 2003Union County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 4, 2003, 2:29 PM CDT for Union County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2003, 2:29 PM CDT (19:29 UTC)
Expired
May 4, 2003, 3:15 PM CDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Union County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:20 AM CDT, 11 hours 9 minutes earlier.

Area forecast discussion, May 4, 3:20 AM CDT, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 AM CDT SUN MAY 4 2003

FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX.

HIGH CIRRUS PRESENTLY SHOULD QUICKLY GIVE WAY TO LOWER CLOUDINESS
TODAY AS A SIGNIFICANT S/WV APPROACHES THE FCST AREA. A CLOSED SFC
LOW IS ALSO PROGGED TO SWEEP ACROSS THE UPPER MIDWEST. GFS/ETA ARE
FAIRLY SIMILIAR AS FAR AS OVERALL TIMING...WITH QPF DIFFERENCES.
HOWEVER...MODELS SUGGEST THAT TONITE SHOULD BE A GOOD CANDIDATE FOR
POSSIBLE HEAVY RAIN. IN ADDITION...SVR WX CHANCES SHOULD PICK UP
ESPECIALLY AFT 00Z MON AS UPPER JET NOSES IN AND ATMOSPHERE
DESTABILIZES...AND A WARM FRONT SWEEPS NORTH THRU THE AREA. SEE
SWODY1 FOR DETAILS.

IT APPEARS NOW THAT AS THE UPPER/SFC LOW GRADUALLY MEANDERS ACROSS
THE UPPER MIDWEST AND FILLS...THE ATTENDANT COLD FRONT MAY NOT MAKE
IT THRU THE FCST AREA TIL TUE...THUS LEAVING US IN SW LOW LEVEL
FLOW. GFS SHOWS THE TRANSITION OF SFC WINDS TO THE WEST MORE CLEARLY
THAN ETA...BUT IMBEDDED IMPULSES IN THE GENERAL FLOW WILL PROBABLY
COAX THE FRONT BACK AND FORTH ACROSS THE FOUR STATE AREA FOR MUCH OF
THE WEEK. THE FIRST SUCH IMPULSE WILL BE MON NITE...WHICH SHOULD
RESULT IN HIER CHANCES OF TSTMS SOUTH AND EAST OF THE OHIO
RIVER...WITH A SLGT RISK OF SVR. THERE MAY BE A BRIEF REPRIEVE FROM
THE SOGGY WX FOR MUCH OF THE DAY TUE BEFORE THE NEXT...MORE
SIGNIFICANT IMPULSE CHARGES INTO THE FOUR STATE AREA OUT OF AR TUE
NITE/WED. THE GULF WILL REMAIN OPEN FOR BUSINESS AS A PAIR S/WVS IN
THE GENERAL SW TO NW UPPER FLOW HEAD ACROSS NRN PARTS OF THE OHIO
RIVER VALLEY THU AND FRI. SAT MAY PROVIDE A PARTLY CLOUDY DAY...BUT
NOT WITHOUT A LINGERING CHANCE OF PCPN.

AS FOR TEMPS...ONCE AGAIN MEX GUIDANCE IS SHOWING A WARMER TREND WED
THRU FRI ESPECIALLY FOR THE OVERNITE HOURS...WILL LEAN THE GRIDS
TOWARD THAT.

.PAH...NONE.

DB
Hazardous weather outlook, May 4, 2:22 PM CDT, 7 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
222 PM CDT SUN MAY 4 2003

...SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK POSSIBLE TONIGHT AND
AGAIN MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH EARLY THIS EVENING...
WITH A POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER OVERNIGHT.
WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE TONIGHT.
ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY WEST OF THE MISSISSIPPI
RIVER. ISOLATED SEVERE STORMS THIS AFTERNOON ARE THE RESULT OF AN
APPROACHING WARM FRONT. AFTER THE PASSAGE OF THE WARM FRONT THIS
EVENING...THE STAGE WILL BE SET FOR POTENTIALLY MORE SIGNIFICANT
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE ON
MONDAY. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN WESTERN
KENTUCKY...WITH A SLIGHT RISK OVER SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA. THE GREATEST THREAT OF SEVERE STORMS
APPEARS TO BE FROM MIDDAY INTO THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL BE REQUESTED DURING THE NEXT 24 HOURS.
SPOTTERS ARE URGED TO STAY TUNED FOR THE ISSUANCE OF WATCHES AND
WARNINGS THROUGH MONDAY.

YORK

In the hours before

Local storm report, May 4, 11:33 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
1133 AM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    BARLOW                    KY   1.00 INCH HAIL
05/04/03   BALLARD                        REPORTED BY TRAINED
                                          SPOTTERS.
Local storm report, May 4, 11:52 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1152 AM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    RAGLAND                   KY   0.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1150 AM    GRAHAMVILLE               KY   0.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 4, 12:07 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1207 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 AM    MASSAC                    KY   0.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1201 PM    LONE OAK                  KY   1.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1203 PM    LONE OAK                  KY   1.00 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES REPORTED BY
                                          TRAINED SPOTTERS

1204 PM    LONE OAK                  KY   1.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1205 PM    LONE OAK                  KY   2.50 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES.  SOME HAIL
                                          WAS NEAR BASEBALL SIZE
                                          HAIL

1209 PM    PADUCAH                   KY   1.00 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 4, 12:59 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1259 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1124 PM    2S LEDBETTER              KY   1.25 INCH HAIL
05/04/03   LIVINGSTON                     REPORTED BY NWS EMPLOYEE
                                          THE HAIL FELL ON THE
                                          LIVINGSTON COUNTY SIDE OF
                                          THE TENNESSEE RIVER

1124 PM    1N CALVERT CITY           KY   1.25 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY NWS EMPLOYEE

1124 PM    CALVERT CITY              KY   1.00 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY TRAINED
                                          SPOTTERS AT HYW 95 AND
                                          1523 IN MARSHALL COUNTY

1232 PM    GILBERTSVILLE             KY   1.75 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY MARSHALL
                                          COUNTY DES
Local storm report, May 4, 1:11 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1232 PM    DRAFFENVILLE              KY   70 MPH WIND GUST
05/04/03   MARSHALL                       REPORTED BY MARSHALL
                                          COUNTY EM

1250 PM    1E BARKLEY DAM            KY   1.75 INCH HAIL
05/04/03   CARLISLE                       REPORTED BY LYON COUNTY
                                          EM
Local storm report, May 4, 1:48 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
148 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0146 PM    1S EDDYVILLE              IL   0.88 INCH HAIL
05/04/03   POPE                           REPORTED BY POPE COUNTY
                                          DES

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 11:17 AM CDTSevere Thunderstorm WarningPAHBallard43 min
May 4, 11:40 AM CDTSevere Thunderstorm WarningPAHMcCracken35 min
May 4, 12:11 PM CDTSevere Thunderstorm WarningPAHLivingston49 min
May 4, 12:17 PM CDTSevere Thunderstorm WarningPAHMarshall43 min
May 4, 12:37 PM CDTSevere Thunderstorm WarningPAHLyon38 min
May 4, 1:04 PM CDTSevere Thunderstorm WarningPAHCaldwell41 min
May 4, 1:56 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston34 min
May 4, 2:37 PM CDTSevere Thunderstorm WarningPAHCrittenden, Webster38 min
May 4, 3:07 PM CDTSevere Thunderstorm WarningPAHHopkins38 min
May 4, 3:23 PM CDTSevere Thunderstorm WarningPAHHenderson22 min
May 4, 3:27 PM CDTSevere Thunderstorm WarningPAHMcLean, Muhlenberg33 min
May 4, 9:30 AM CDTSevere Thunderstorm WarningPAHPerry45 min
May 4, 12:44 PM CDTSevere Thunderstorm WarningPAHMississippi31 min
May 4, 6:56 PM CDTSevere Thunderstorm WarningPAHNew Madrid34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.